Diazepan withdrawal

Hi ,my husband aged 75 has been on diazepam an for almost 20 years,2 mg 3 times a day ,then I went away on holiday. And that's when he chose to stop taking it ,,,cold turkey ,he refuses to see the GP,and has always just had repeat prescriptions ,,,,,throughout the day there's no problems, in fact he hardly ever falls asleep in the chair like he used to ,and in general he's far more sociable,,,,,,but it's at night that the problems occur, he's having hallucinations seeing things and people who are not there ,and pulling down the curtains etc,he refuses to see the GP saying he's fine. ,,,,but I'm worried ,,,he's also losing weight , ,,,,,how long do the withdrawal side effects last ,,,,I'm really worried ,any help and advise appreciated .

Skip

Featured Content

Join our community

The community helps everyone affected by anxiety by providing support, information and guidance.

Follow

Featured by HealthUnlocked

4 Replies

oldestnewest
  • After 20 years use he shouldn't have just stopped taking it. I was addicted to drugs and did stop but I tapered myself off them slowly to avoid dramatic withdrawal symptoms and even then it was a struggle. He should cut his tablets down over a period of time, cut them in half, then quarter, then miss a day etc. If he has some he should take a small amount at night at least for now.

  • Dear Nanny! I just wanted to reply as your dear Husband really does need to see his GP as soon as possible. My late Father who was a similar age to your Husband at the time these symptoms developed was diagnosed with 'sundowners', which is a sign of early dementia. This could be further complicated by his rapid withdrawal from diazepam, which is never advisable as drugs of this class should always be tapered.

    Please don't be frightened or alarmed - my Father's condition was well managed for a good few years and he was still very much himself until he sadly passed from unrelated causes. It IS very important to speak to a doctor and relay these symptoms though.

    If you feel your Husband won't agree to going to see the GP and you are in the UK, please contact AGE UK who will be able to give you advice and support. You can always speak to your doctor yourself in confidence who will be able to help.

    I wish you the very best of luck - and please do take care of yourself too. xx

  • Nanny1086, TimTim and Tempest are absolutely right, coming off valium after such a long time cold turkey is no good, you must persuade him to taper them off over a couple of months reducing to 2a day for 2 weeks then one for 2 weeks then alternate days then half alternate days. In the 1970s before these things were known about I stopped cold turkey after taking them daily for 2 years, felt dreadful so tapered them off over 3 months. Maybe if you explained this to him he will understand.

  • Here in australia we have dial a doctor. If he won't go to the doc then get the doc to come to you!!

You may also like...